Wikia

Psychology Wiki

Barbiturate poisoning

Talk0
34,117pages on
this wiki
Revision as of 07:25, November 28, 2011 by Dr Joe Kiff (Talk | contribs)

(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)

Assessment | Biopsychology | Comparative | Cognitive | Developmental | Language | Individual differences | Personality | Philosophy | Social |
Methods | Statistics | Clinical | Educational | Industrial | Professional items | World psychology |

Biological: Behavioural genetics · Evolutionary psychology · Neuroanatomy · Neurochemistry · Neuroendocrinology · Neuroscience · Psychoneuroimmunology · Physiological Psychology · Psychopharmacology (Index, Outline)


Barbiturate poisoning is a toxic disorder resulting from an over dose of Barbiturates

Barbiturate overdose
ICD-10 F13.0, T423
ICD-9 969
OMIM [1]
DiseasesDB [2]
MedlinePlus [3]
eMedicine article/813155
MeSH {{{MeshNumber}}}

A barbiturate overdose results when a person takes a larger-than-prescribed dose of barbiturates. Symptoms of an overdose typically include sluggishness, incoordination, difficulty in thinking, slowness of speech, faulty judgment, drowsiness, shallow breathing, and staggering. In severe cases, coma and death can result.[1] The lethal dosage of barbiturates varies greatly with tolerance and from one individual to another.[2]

Barbiturate overdose with other CNS (central nervous system) depressants, such as alcohol, opiates or benzodiazepines, is even more dangerous due to additive CNS and respiratory depressant effects. In the case of benzodiazepines, barbiturates also increase the binding affinity of the benzodiazepine binding sites thus leading to an exaggerated effect of benzodiazepines.[3]

The treatment of barbiturate abuse or overdose is generally supportive. The amount of support required depends on the person’s symptoms. If the patient is drowsy but awake and can swallow and breathe without difficulty, the treatment can be as simple as monitoring the patient closely. If the patient is not breathing, it may involve mechanical ventilation until the drug has worn off.

  • Activated charcoal may given via nasogastric tube.
  • Start on Naloxone, Thiamine, Glucose, & IV fluid.
  • NaHCO3 to alkalize the urine
  • Admitted to the hospital or observe in the Emergency Department for a number of hours.

Advice the patient about drug abuse or Psychiatric consult.


See alsoEdit

ReferencesEdit

  1. Barbiturate intoxication and overdose. MedLine Plus. URL accessed on 15 July 2008.
  2. Keltner, Norman."Psychiatric Nursing 4th Edition" Evolve Press,2003.
  3. Miller LG, Deutsch SI, Greenblatt DJ, Paul SM, Shader RI (1988). Acute barbiturate administration increases benzodiazepine receptor binding in vivo. Psychopharmacology (Berl.) 96 (3): 385–90.


|}

This page uses Creative Commons Licensed content from Wikipedia (view authors).
Advertisement | Your ad here

Around Wikia's network

Random Wiki